Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Charleston, WV

May 17, 20108 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at May 17, 2010, 6:09 PM EDT for 8 counties in West Virginia. It was in force for 111 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2010, 6:09 PM EDT (22:09 UTC)
Expired
May 17, 2010, 8:00 PM EDT
In force
111 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boone County, WV, Clay County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 19 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:30 PM EDTFLASH FLOOD2 W Julian, WVFLOODING FROM AREA CREEKS IN ALKOL COMMUNITY.
May 17, 6:36 PM EDTFLASH FLOODCross Lanes, WVHIGH WATER AROUND HOUSES REPORTED NEAR THE 5100 BLOCK OF BIG TYLER RD
May 17, 6:48 PM EDTFLASH FLOODCross Lanes, WVVEHICLE REPORTED STUCK IN HIGH WATER ON DALEWOOD DR. WATER RESCUE REQUESTED.
May 17, 7:06 PM EDTFLASH FLOOD5 S Charleston, WVWATER SURROUNDING A HOUSE ON RABEL MOUNTAIN RD. WATER RESCUE REQUESTED.
May 17, 7:24 PM EDTFLASH FLOODCharleston, WVWATER FLOWING ACROSS ALL LANES OF I64 NEAR THE S. CHARLESTON EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WGUS51 KRLX 172209
FFWRLX
WVC005-015-035-039-043-045-079-087-180000-
/O.NEW.KRLX.FF.W.0014.100517T2209Z-100518T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
609 PM EDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  SOUTHWESTERN CLAY COUNTY IN WEST VIRGINIA...
  EXTREME SOUTHEASTERN JACKSON COUNTY IN WEST VIRGINIA...
  KANAWHA COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...NITRO...CHARLESTON...
  EASTERN LINCOLN COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL LOGAN COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN PUTNAM COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPURLOCKVILLE...JULIAN...TORNADO...ST. ALBANS...SOUTH CHARLESTON...
  SISSONVILLE...PRATT...POCA...PINCH...MARMET...INSTITUTE...
  GLASGOW...ELKVIEW...EAST BANK...DUNBAR...CROSS LANES...COAL FORK...
  CLENDENIN...CHESAPEAKE...CEDAR GROVE...BELLE AND ALUM CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

GO TO HIGHER GROUND NOW...IF IT IS SAFE TO DO SO.  

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3789 8198 3810 8205 3838 8190 3861 8173
      3860 8132 3829 8122 3798 8150 3798 8152
      3795 8156 3789 8158

$$

21
1 follow-up statement
757 
WGUS71 KRLX 172358
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT MON MAY 17 2010

WVC005-015-035-039-043-045-079-087-180003-
/O.EXP.KRLX.FF.W.0014.000000T0000Z-100518T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-PUTNAM WV-ROANE WV-JACKSON WV-LOGAN WV-CLAY WV-LINCOLN WV-
BOONE WV-
758 PM EDT MON MAY 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM EDT FOR BOONE...
EASTERN LINCOLN...SOUTHWESTERN CLAY...NORTH CENTRAL LOGAN...EXTREME
SOUTHEASTERN JACKSON...SOUTHWESTERN ROANE...SOUTHEASTERN PUTNAM AND
KANAWHA COUNTIES IN WEST VIRGINIA...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND 
CREEKS HAVE BEGUN OR WILL START TO RECEDE...BUT THERE STILL MAY BE 
SOME MINOR WATER PROBLEMS UNTIL THE STREAMS AND CREEKS RECEDE 
COMPLETELY. 

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR CENTRAL VIRGINIA.

LAT...LON 3789 8198 3810 8205 3838 8190 3861 8173
      3860 8132 3829 8122 3798 8150 3798 8152
      3795 8156 3789 8158

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:05 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 17, 4:05 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT MON MAY 17 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION THROUGH
WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY
NIGHT INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR/SATELLITE SHOWS SURFACE BOUNDARY HAS MOVED EASTWARD TO JUST
PAST HUNTINGTON. MODELS AGREE THIS BOUNDARY WILL MOVE LITTLE MORE
THIS PERIOD AS LOW PRESSURE REMAINS NEARLY STATIONARY OVER OHIO.
THIS BOUNDARY HAS BECOME THE FOCUS FOR CONVECTION THIS AFTERNOON
FROM NORTHWESTERN WEST VIRGINIA TO SOUTHWESTERN VIRGINIA...NOT ONLY
FROM DECENT LOW LEVEL CONVERGENCE ALONG THE BOUNDARY...BUT IS BEING
AIDED BY INCREASING SUNSHINE AHEAD OF THE BOUNDARY AND MID LEVEL DRY
AIR TRYING TO INTRUDE OVER THE BOUNDARY. THUS...FOR THE REMAINDER OF
THIS AFTERNOON...HIGHEST POPS CENTERED IN A BAND JUST AHEAD OF
BOUNDARY...FROM NORTHWESTERN WEST VIRGINIA SOUTHWARD THROUGH CENTRAL
WEST VIRGINIA AND ON INTO THE SOUTHERN MOUNTAINS. THIS WILL MOVE
ONLY SLOWLY EASTWARD BEFORE DECREASING WITH LOSS OF HEATING THIS
EVENING. THIS PRESENTS A FLOODING POTENTIAL FOR MAINLY THE SOUTHERN
COAL FIELDS AND SOUTHERN MOUNTAINS OF WEST VIRGINIA INTO EXTREME
SOUTHWEST VIRGINIA. NO CHANGE TO FLASH FLOOD WATCH WHICH SEEMS TO BE
WELL PLACED AT TIME. ACTIVITY WILL SLOWLY WEAKEN AS IT MOVES
EASTWARD INTO MORE STABLE AIR EARLY TONIGHT...BUT WITH FLOOD
GUIDANCE SO LOW IN ALL THE MOUNTAINS...THE THREAT OF EXCESSIVE
RAINFALL CONTINUES OVERNIGHT. OTHERWISE...POPS DECREASE TO CHANCE
THIS EVENING AS ANY IMPULSE ROTATING AROUND THE OHIO SYSTEM CAN
TRIGGER A SHOWER OR THUNDERSTORM.

GOING ABOVE GUIDANCE IN TEMPS TONIGHT PER LOTS OF CLOUDS AND HIGH
DEWPOINTS THAT NOT EXPECTED TO FALL MUCH.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
BROAD UPPER LEVEL LOW CIRCULATION DRIFTS JUST NORTH OF THE
AREA...NEARLY STACKING UP WITH THE SURFACE LOW OVER SOUTHERN OH TO
WESTERN WV ON TUESDAY. HAVE HONED IN POPS ALONG SURFACE CONVERGENCE
/AN OCCLUDED FRONT OF SORTS/...WHERE FOCUS OF NEW CONVECTION WILL
BE. THOUGH PRECIPITABLE WATER WILL ONLY BE AN
INCH-AND-A-QUARTER OR LESS...ANY SHOWERS AND THUNDERSTORMS THAT POP
UP WILL BE SLOW MOVERS BECAUSE OF NEARLY STACKED NATURE OF THE LOW
PRESSURE. GIVEN THESE FACTORS...THE ONGOING RAINFALL FURTHER
SATURATING THE SOIL...AND THE LOW FLASH FLOOD GUIDANCE IN THE
COALFIELDS ZONES AND POCAHONTAS COUNTY...CURRENT FLASH FLOOD WATCH
THROUGH TUESDAY EVENING STILL LOOKS GOOD.

SURFACE LOW LOSES DEFINITION INTO WEDNESDAY...WITH UPPER LEVEL FLOW
BECOMING MORE NORTHWESTERLY AS THE UPPER LOW OPENS TO AN UPPER
TROUGH AXIS THAT EXTENDS THROUGH NEW ENGLAND. PRECIPITABLE WATER
ALSO DROPS OFF TO ABOUT AN INCH OR LESS. ONLY PUT SLIGHT TO LOW
CHANCE POPS IN THE FORECAST FOR WEDNESDAY...HIGHEST IN THE FAR
NORTHERN TO NORTHEASTERN ZONES. BUFKIT PROFILES ALSO SUPPORT GOING
BELOW GUIDANCE FOR HIGH TEMPERATURES WEDNESDAY...DESPITE 1000-500MB
THICKNESSES REMAINING RELATIVELY UNCHANGED...BECAUSE OF EFFECTS FROM
LOW CLOUDS AND FAIRLY STABLE LOWER LEVELS OF ATMOSPHERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SUBSTANTIAL DIFFERENCES BETWEEN MODEL GUIDANCE EXIST IN THE
EVOLUTION OF SYSTEM NEAR END OF WEEK. 06Z GFS PROGRESSES UPPER LEVEL
LOW MUCH FURTHER NORTH THAN 00Z ECMWF SOLUTION. 12Z GFS HAS 500MB
LOW TRACKING CLOSER TO THE SOUTHERLY ECMWF SOLUTION. KEPT POPS
RELATIVELY LOW FOR NOW WITH THESE INCONSISTENCIES IN MIND. THUNDER
POTENTIAL LOOKS BEST FRIDAY AS WARM FRONT SLIDES NORTHEAST ACROSS
CWA...SETTING UP LOW LEVEL WAA IN THE WARM SECTOR AND MODERATE
INSTABILITY. IN ADDITION...HEAVY RAIN CAN BE EXPECTED AT TIMES AS
SOUTHWEST FLOW WILL PROVIDE A GOOD MOISTURE FEED FROM THE
GULF...WITH MODELS INDICATING PW VALUES OF 1.5 TO 1.7 INCHES
POSSIBLE. AS A RESULT...THIS SYSTEM WILL NEED TO BE MONITORED FOR
THE POTENTIAL OF FUTURE WATER ISSUES.

UPPER LEVEL TROUGH SLIDES NORTHEASTWARD SATURDAY AHEAD OF A LARGE
RIDGE BUILDING OVER THE MISSISSIPPI VALLEY. GUIDANCE THEN HAS THE
500MB LOW TRACKING SOUTHWARD OVER THE MID ATLANTIC COAST AND PHASING
TOGETHER WITH ANOTHER LOW OVER SE CONUS. THIS WOULD KEEP THE CWA IN
UNSETTLED WEATHER THROUGH THE WEEKEND AND INTO NEXT WEEK. MINOR
ADJUSTMENTS TO FORECASTED TEMPS MADE WITH LATEST MEX/MAV.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
REMAINDER OF THIS AFTERNOON...OTHER THAN FAR NORTHERN AND FAR
EASTERN AREAS OF THE CWA...GENERALLY VFR CEILINGS...EXCEPT LOCALLY
IFR IN SHOWERS AND THUNDERSTORMS.

SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE INTO AT LEAST EARLY
TONIGHT BEFORE  DIMINISHING AS IT MOVES SLOWLY EASTWARD ACROSS THE
AREA. BECOMING MVFR TO IFR MANY LOCATIONS WITH ALL THE LOW LEVEL
MOISTURE. IMPROVING TO MVFR AFTER 14Z TUESDAY...WITH SCATTERED
SHOWERS A CONTINUED THREAT.

AFTER 18Z TUESDAY...
IFR CONDITIONS POSSIBLE AGAIN TUESDAY NIGHT WITH ALL THE LOW LEVEL
MOISTURE.

&&

.HYDROLOGY...
FLASH FLOOD WATCH CONTINUES THROUGH TUESDAY FOR THE SOUTHERN COAL
FIELDS OF WEST VIRGINIA...AND FOR THE MOUNTAINS OF WEST VIRGINIA
INTO EXTREME SOUTHWEST VIRGINIA. A BAND OF SHOWERS AND THUNDERSTORMS
AHEAD OF A FRONTAL BOUNDARY WILL AFFECT THE AREA THIS AFTERNOON INTO
TONIGHT...INCREASING FLOOD POTENTIAL OVER ALREADY SATURATED GROUND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ024>026-
     033>036-046.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...MDP/JMV/TAX
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...TAX
AVIATION...JMV
Hazardous weather outlook, May 17, 3:47 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT MON MAY 17 2010

KYZ101>103-105-OHZ087-WVZ005>008-013>016-018-027>030-037>040-047-
182000-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON-GILMER-
LEWIS-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
347 PM EDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING...WITH
ADDITIONAL RAINFALL INTO TUESDAY. A FLOOD WATCH MAY BE NEEDED SHOULD
CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS ADVISED TO
MONITOR THE FORECAST FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN AREA OF MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING...WITH
ADDITIONAL RAINFALL INTO TUESDAY. A FLOOD WATCH MAY BE NEEDED SHOULD
CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS ADVISED TO
MONITOR THE FORECAST FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ024>026-033>036-046-182000-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-POCAHONTAS-
347 PM EDT MON MAY 17 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-182000-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
347 PM EDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-182000-
DICKENSON-BUCHANAN-
347 PM EDT MON MAY 17 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 17, 5:37 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
537 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            WATER REPORTED IN A HOUSE. WATER RESCUE REQUESTED.

&&

ARB
Special weather statement, May 17, 5:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT MON MAY 17 2010

WVZ005-013-015-024>026-172245-
BOONE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
540 PM EDT MON MAY 17 2010

...A STRONG THUNDERSTORM WILL AFFECT BOONE...LINCOLN...NORTHERN
LOGAN...NORTHWESTERN MINGO...SOUTHEASTERN WAYNE AND SOUTHERN KANAWHA
COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
WILLIAMSON...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
MOTORISTS ARE URGED SLOW DOWN AND TO USE CAUTION WHILE DRIVING.

THIS WILL IMPACT THE FOLLOWING INTERSTATES.

I-64 BETWEEN MILE MARKERS 51 AND 57 IN WEST VIRGINIA...I-77
BETWEEN MILE MARKERS 96 AND 102 IN WEST VIRGINIA...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 70 AND 95.

THIS WILL ALSO IMPACT.

ROUTE 119 BETWEEN MILE MARKERS 1 AND 80.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21
Local storm report, May 17, 5:43 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            HIGH WATER REPORTED ON LAKELAND DR. WATER RESCUE
            REQUESTED.

&&

ARB
Local storm report, May 17, 5:47 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
547 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      2 NE CROSS LANES        38.46N 81.74W
05/17/2010                   KANAWHA            WV   STORM CHASER

            2 TO 4 FEET OF WATER FLOWING OVER FISHERS BRANCH ROAD.
            FISHERS BRANCH ROAD COMPLETELY FLOODED.

&&

JS
Local storm report, May 17, 5:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            WATER IS REPORTED IN A HOUSE ON MARTINS BRANCH RD. WATER
            RESCUE REQUESTED.

&&

ARB
Local storm report, May 17, 5:57 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLASH FLOOD      SISSONVILLE             38.50N 81.64W
05/17/2010                   KANAWHA            WV   LAW ENFORCEMENT

            VEHICLE REPORTED STUCK IN DEEP WATER ON SISSONVILLE DR.

&&

ARB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:21 PM EDTSevere Thunderstorm WarningRLXWyoming54 min
May 17, 3:30 PM EDTFlash Flood WarningRLXWyoming60 min
May 17, 3:35 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming44 min
May 17, 5:16 PM EDTFlash Flood WarningRLXJackson, Kanawha, Putnam, Roane59 min
May 17, 5:57 PM EDTSevere Thunderstorm WarningRLXBoone63 min
May 17, 6:27 PM EDTFlash Flood WarningRLXBoone, Logan, Mingo2 hr
May 17, 7:02 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo73 min
May 17, 7:12 PM EDTSevere Thunderstorm WarningRLXKanawha36 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.